Sufficiency theorems for local minimizers of the multiple integrals of the calculus of variations

Ali Taheri

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Let O ? Rn be a bounded domain and let f : O × RN × RN×n ? R. Consider the functional I(u) := ?Of(x, u, Du) dx, over the class of Sobolev functions W1,q(O;RN)(1 = q = 8) for which the integral on the right is well defined. In this paper we establish sufficient conditions on a given function u0 and f to ensure that u0 provides an Lr local minimizer for I where 1 = r = 8. The case r = 8 is somewhat known and there is a considerable literature on the subject treating the case min(n, N) = 1, mostly based on the field theory of the calculus of variations. The main contribution here is to present a set of sufficient conditions for the case 1 = r = 8. Our proof is based on an indirect approach and is largely motivated by an argument of Hestenes relying on the concept of 'directional convergence'.

Original languageEnglish
Pages (from-to)155-184
Number of pages30
JournalProceedings of the Royal Society of Edinburgh, Section A: Mathematics
Volume131
Issue number1
Publication statusPublished - 2001

Fingerprint Dive into the research topics of 'Sufficiency theorems for local minimizers of the multiple integrals of the calculus of variations'. Together they form a unique fingerprint.

  • Cite this